Alert archive / Utah / Flash Flood Warnings in 2011
Flash Flood Warning 31, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 3, 2011, 4:37 PM MDT for Uintah County, Utah. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2011, 4:37 PM MDT (22:37 UTC)
- Expired
- Aug 3, 2011, 6:35 PM MDT
- In force
- 118 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Uintah County, UT
The radar
The Grand Junction radar (KGJX), 148 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
362
WGUS55 KGJT 032237
FFWGJT
UTC047-040130-
/O.NEW.KGJT.FF.W.0031.110803T2237Z-110804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
437 PM MDT WED AUG 3 2011
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL UINTAH COUNTY IN NORTHEAST UTAH...
* UNTIL 730 PM MDT
* AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. SEVERAL INCHES HAVE FALLEN IN THE HEADWATERS OF WILLOW
CREEK ON THE RIDGETOP OF THE TAVAPUTS PLATEAU. THIS WATER WILL RUN
NORTHWEST TO THE GREEN RIVER IN THE UINTA BASIN.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 4007 10971 3946 10939 3946 10969 3969 10961
4003 10977
$$
JOE2 follow-up statements
444
WGUS75 KGJT 032327
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 PM MDT WED AUG 3 2011
UTC047-040130-
/O.CON.KGJT.FF.W.0031.000000T0000Z-110804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UINTAH UT-
527 PM MDT WED AUG 3 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL UINTAH
COUNTY UNTIL 730 PM MDT...
AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS THE WARNED
AREA. RADAR ESTIMATED PRECIPITATION RATES WERE LIGHTER THAN EARLIER
BUT STILL CONSIDERABLE.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 4007 10971 3946 10939 3946 10969 3969 10961
4003 10977
$$
NL455
WGUS75 KGJT 040035
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
635 PM MDT WED AUG 3 2011
UTC047-040051-
/O.CAN.KGJT.FF.W.0031.000000T0000Z-110804T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UINTAH UT-
635 PM MDT WED AUG 3 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL
UINTAH COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4007 10971 3946 10939 3946 10969 3969 10961
4003 10977
$$
NLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:32 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 2:32 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 232 PM MDT WED AUG 3 2011 .SHORT TERM DISCUSSION...TONIGHT THROUGH THURSDAY... STORMS THIS AFTERNOON ARE SHOWING ONLY SLOW MOTION TO THE NE FOR LOCALIZED POTENTIAL FOR FLOODING. IN SW FLOW ALOFT A DISTURBANCE IS WORKING NE THROUGH NE UTAH-EXTREME NW CO LATE THIS AFTERNOON WHERE STORMS WILL BE A BIT MORE ENHANCED AND NUMEROUS. THE HRRR INDICATES DYNAMICAL SUPPORT WILL BE LIFTING INTO SOUTHERN WYOMING BY 6 PM. STILL BOUNDARY INTERACTION WILL LIKELY GENERATE SOME NIGHTTIME STORMS. NO FAVORED LOCATION IS EVIDENT THIS AFTERNOON SO HAVE BLANKETED THE FORECAST AREA WITH ISOLATED POPS. THURSDAY...MOISTURE DIMINISHES SOMEWHAT BUT AFTERNOON HEATING WILL AGAIN GENERATE MAINLY MOUNTAIN CONVECTION. THE EMPHASIS SHIFTS SOUTH AS A DISTURBANCE...CURRENTLY IN SE ARIZONA...PASSES THROUGH THE SOUTHEAST PORTION OF OUR SAN JUAN MTNS INCLUDING DURANGO AND PAGOSA SPRINGS. .LONG TERM DISCUSSION...THURSDAY NIGHT THROUGH WEDNESDAY. THE DRYING TREND WILL BE UNDERWAY ON FRIDAY AS A WESTERLY FLOW ADVECTS DRIER AIR OVER THE REGION. ENOUGH MOISTURE WILL REMAIN OVER THE SOUTH AND EASTERN PORTION OF THE FORECAST AREA...FOR ANOTHER ROUND OF SCATTERED LATE-DAY THUNDERSTORMS. BUT COVERAGE SHOULD BE MARKEDLY LESS THAN WHAT WE HAVE SEEN LATELY. IN ADDITION...THE STRONGER FLOW OVER THE NORTH WILL MIX TO THE SURFACE FOR BREEZY CONDITIONS DURING THE AFTERNOON...MAINLY ALONG THE WY BORDER. THE DRYING TREND WILL THEN CONTINUE AS SHORTWAVE ENERGY CONTINUES TO MOVE INTO THE PACIFIC NORTHWEST THEN ACROSS THE NORTHERN TIER STATES. MODELS INDICATE THE WESTERLY FLOW WILL CONTINUE TO SUPPRESS THE SUB TROPICAL MOISTURE PLUME THROUGH THE REMAINDER OF THE PERIOD. THEREFORE LITTLE CHANGE IS EXPECTED FROM DAY TO DAY DURING THE NEW WEEK. THE DRIER CONDITIONS WILL RESULT IN LESS CLOUDS...AND THUS WARMER HIGH TEMPERATURES...AND COOLER NIGHTTIME LOWS. && .AVIATION... SCATTERED CONVECTION WILL AGAIN HUG THE HIGHER TERRAIN THROUGH THIS EVENING...ALTHOUGH SOME OF THESE STORMS WILL DRIFT OVER THE VALLEYS. BRIEF PERIODS OF MVFR CIG AND VIS WILL BE POSSIBLE AT THE MOUNTAIN AIRPORTS FROM PASSING STORMS AND HEAVY SHOWERS...BUT DESERT VALLEY AIRPORTS WILL LIKELY STAY VFR. CONVECTIVE ACTIVITY WILL DIMINISH BY MIDNIGHT...WITH A FEW NOCTURNAL STORMS POSSIBLE...MAINLY OVER THE SOUTHERN MOUNTAINS. ANOTHER ROUND OF CONVECTION IS SCHEDULED FOR THURSDAY AFTERNOON. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...JOE LONG TERM....EH AVIATION.....TGJT
Hazardous weather outlook, Aug 3, 6:00 AM MDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT WED AUG 3 2011 COZ001>014-017>023-UTZ022>025-027>029-041200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... EXPECT SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND NEAR THE HIGHER TERRAIN...A FEW OF THESE STORMS WILL DRIFT OVER THE VALLEYS LATE AFTERNOON AND EARLY EVENING. BRIEF HEAVY RAIN WILL ACCOMPANY THESE STORMS WITH LOCALIZED MUD DEBRIS FLOWS. STORMS WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THURSDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE...PRIMARILY OVER THE MOUNTAINS AND NEAR HIGHER TERRAIN. BRIEF HEAVY RAINS HAVE THE POTENTIAL TO GENERATE MUD DEBRIS FLOWS ONTO ROADS AND RISES ALONG STREAMS AND NORMALLY DRY CREEK BEDS OR WASHES WILL BE POSSIBLE. FRIDAY AND SATURDAY...THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS DIMINISHES TO SLIGHT CHANCE. MOST STORMS WILL STAY CONFINED TO THE HIGHER TERRAIN. SUNDAY THROUGH TUESDAY...MOSTLY DRY CONDITIONS ARE EXPECTED AS THE MONSOONAL MOISTURE PLUME GETS SUPPRESSED OVER THE DESERT SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
In the hours before
Local storm report, Aug 3, 4:10 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 PM MDT WED AUG 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST 15 NW MOAB 38.73N 109.74W
08/03/2011 M59 MPH GRAND UT ASOS
&&
EVENT NUMBER GJT1100524
NLSpecial weather statement, Aug 3, 4:15 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
415 PM MDT WED AUG 3 2011
COZ009-011-032300-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-GRAND AND BATTLEMENT
MESAS CO-
415 PM MDT WED AUG 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DELTA AND EXTREME
NORTHERN MONTROSE COUNTIES UNTIL 500 PM MDT...
AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DELTA...OR 22 MILES NORTHWEST OF MONTROSE...
MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
CORY AROUND 435 PM MDT.
ORCHARD CITY AROUND 440 PM MDT.
ECKERT AROUND 445 PM MDT.
AUSTIN AROUND 450 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3867 10785 3865 10786 3866 10816 3884 10817
3889 10775 3867 10773
NLThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:03 PM MDT | Areal Flood Advisory | GJT | Grand, Uintah | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.